Probability Theory and Related Fields

, Volume 140, Issue 1–2, pp 195–205 | Cite as

Inequalities of the Brunn–Minkowski type for Gaussian measures

  • Christer BorellEmail author


Let \(m\geq 2\) be an integer, let γ be the standard Gaussian measure on \(\mathbf{R}^{n}\), and let \(\Phi (t)=\int_{-\infty }^{t}\exp (-s^{2}/2)ds/ \sqrt{2\pi }{\small ,} -\infty \leq t\leq \infty\). Given \(\alpha _{1},\ldots,\alpha _{m}\in \left] 0,\infty \right[ \) this paper gives a necessary and sufficient condition such that the inequality \(\Phi ^{-1}(\gamma (\alpha _{1}A_{1}+\cdots+\alpha _{m}A_{m}))\geq \alpha _{1}\Phi ^{-1}(\gamma (A_{1}))+\cdots+ \alpha _{m}\Phi ^{-1}(\gamma (A_{m}))\) is true for all Borel sets A 1,...,A m in \(\mathbf{R}^{n}\) of strictly positive γ-measure or all convex Borel sets A 1,...,A m in \(\mathbf{R}^{n}\) of strictly positive γ-measure, respectively. In particular, the paper exhibits inequalities of the Brunn–Minkowski type for γ which are true for all convex sets but not for all measurable sets.


Gauss measure Linear combination of sets Inequality of the Brunn–Minkowski type Measurable set Convex set 

Mathematics Subject Classification (2000)

60B05 60D05 60E15 60G15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Borell Ch. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30: 207–216 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Borell Ch. (2003). The Ehrhard inequality. C. R. Acad. Sci. Paris Ser. I 337: 663–666 zbMATHMathSciNetGoogle Scholar
  3. 3.
    Borell, Ch.: Minkowski sums and Brownian exit times. Ann. Fac. Sci. Toulouse (in press)Google Scholar
  4. 4.
    Dudley R.M. (1989). Real analysis and probability. Wadsworth/Brooks-Cole, Pacific Grove zbMATHGoogle Scholar
  5. 5.
    Ehrhard A. (1983). Symétrisation dans l’espace de Gauss. Math. Scand. 53: 281–301 zbMATHMathSciNetGoogle Scholar
  6. 6.
    Latała R.A. (1996). A note on Ehrhard’s inequality. Stud Math 118: 169–174 Google Scholar
  7. 7.
    Latała R.A. (2002). On some inequalities for Gaussian measures. Proc. ICM 2: 813–822 Google Scholar
  8. 8.
    Sudakov, V.N., Tsirelson, B.S.: Extremal properties of half-spaces for spherically invariant measures. Zap. Nauch. Sem. L.O.M.I. 41, 14–24 (1974) [translated in J. Soviet Math. 9, 9–18 (1978)]Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of Mathematical SciencesChalmers University of TechnologyGöteborgSweden
  2. 2.Department of Mathematical SciencesGöteborg UniversityGöteborgSweden

Personalised recommendations